Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Lincoln, IL

May 1, 2016Coles County, Douglas County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2016, 6:24 PM CDT for Coles County, Douglas County, Edgar County, Illinois. It was in force for 66 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 6:24 PM CDT (23:24 UTC)
Expired
May 1, 2016, 7:30 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Coles County, IL, Douglas County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 129 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:35 PM CDTHAIL 1Bushton, IL
May 1, 6:35 PM CDTHAIL 1.75Oakland, ILHAIL RANGED FROM NICKEL TO GOLF BALL SIZED.
May 1, 6:39 PM CDTHAIL 0.75Oakland, IL
May 1, 6:41 PM CDTHAIL 22 E Oakland, ILTIME ESTIMATED
May 1, 6:49 PM CDTHAIL 33 S Brocton, ILOBLONG SHAPED AND JAGGED HAIL.
May 1, 6:56 PM CDTTSTM WND DMG2 E Redmon, ILDAMAGE TO A SHED AND TREES DOWN. PUBLIC REPORTED A FUNNEL THAT DID NOT TOUCHDOWN WITH THE STORM.
May 1, 7:06 PM CDTHAIL 1.52 N Paris, ILHAIL DAMAGE TO SIDING ON A HOME.
May 1, 7:10 PM CDTTSTM WND DMG3 Ne Paris, ILMETAL SHED DOORS BLOWN IN AND ROOFING PEELED OFF.
May 1, 7:10 PM CDTTSTM WND GST 66Edgar County Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KILX 012324
SVRILX
ILC029-041-045-020030-
/O.NEW.KILX.SV.W.0031.160501T2324Z-160502T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  CENTRAL EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 730 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RARDIN...OR 8
  MILES NORTH OF CHARLESTON...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PARIS...CHRISMAN...OAKLAND...BROCTON...HINDSBORO...REDMON...RARDIN...
  EDGAR...ISABEL...METCALF...FAIRGRANGE...EDGAR COUNTY AIRPORT...BORTON...
  SCOTTLAND AND BUSHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3954 8823 3967 8827 3987 8759 3987 8757
      3988 8757 3989 8754 3984 8753 3961 8753
TIME...MOT...LOC 2324Z 248DEG 26KT 3961 8817 

HAIL...1.00IN
WIND...<50MPH
 
$$

25
4 follow-up statements
546 
WWUS53 KILX 012347
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT SUN MAY 1 2016

ILC029-041-012357-
/O.CAN.KILX.SV.W.0031.000000T0000Z-160502T0030Z/
COLES-DOUGLAS-
647 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLES AND
SOUTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3958 8796 3974 8796 3987 8759 3987 8757
      3988 8757 3989 8754 3984 8753 3961 8753
TIME...MOT...LOC 2347Z 252DEG 32KT 3968 8785 

$$

ILC045-020030-
/O.CON.KILX.SV.W.0031.000000T0000Z-160502T0030Z/
EDGAR-
647 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL EDGAR COUNTY...

AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REDMON...OR 9
MILES NORTHWEST OF PARIS...MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
PARIS...CHRISMAN...BROCTON...REDMON...EDGAR...ISABEL...METCALF...EDGAR
COUNTY AIRPORT...SCOTTLAND AND BORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3958 8796 3974 8796 3987 8759 3987 8757
      3988 8757 3989 8754 3984 8753 3961 8753
TIME...MOT...LOC 2347Z 252DEG 32KT 3968 8785 

HAIL...1.50IN
WIND...<50MPH
 
$$

25
466 
WWUS53 KILX 012357
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
657 PM CDT SUN MAY 1 2016

ILC045-020030-
/O.CON.KILX.SV.W.0031.000000T0000Z-160502T0030Z/
EDGAR-
657 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN EDGAR COUNTY...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REDMON...OR 6
MILES NORTHWEST OF PARIS...MOVING EAST AT 30 MPH.

HAZARD...TWO INCH HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
PARIS...CHRISMAN...REDMON...EDGAR...SCOTTLAND AND EDGAR COUNTY AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3959 8787 3970 8789 3986 8753 3961 8753
TIME...MOT...LOC 2357Z 254DEG 27KT 3968 8779 

HAIL...2.00IN
WIND...<50MPH
 
$$

25
746 
WWUS53 KILX 020008
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
708 PM CDT SUN MAY 1 2016

ILC045-020030-
/O.CON.KILX.SV.W.0031.000000T0000Z-160502T0030Z/
EDGAR-
708 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN EDGAR COUNTY...

AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CHRISMAN...OR 7 MILES NORTHEAST OF PARIS...MOVING EAST AT 40 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...THREE INCH HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
         SIDING...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
PARIS...EDGAR...SCOTTLAND AND EDGAR COUNTY AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3962 8773 3973 8776 3986 8753 3961 8753
TIME...MOT...LOC 0008Z 252DEG 33KT 3971 8764 

HAIL...3.00IN
WIND...<50MPH
 
$$

25
740 
WWUS53 KILX 020024
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
724 PM CDT SUN MAY 1 2016

ILC045-020034-
/O.EXP.KILX.SV.W.0031.000000T0000Z-160502T0030Z/
EDGAR-
724 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDGAR COUNTY WILL
EXPIRE AT 730 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EAST CENTRAL ILLINOIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LINCOLN.

LAT...LON 3962 8773 3973 8776 3986 8753 3961 8753
TIME...MOT...LOC 0022Z 248DEG 26KT 3971 8764 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 1, 3:00 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
300 PM CDT SUN MAY 1 2016

.SHORT TERM...(Tonight)
ISSUED AT 300 PM CDT Sun May 1 2016

19z/2pm surface analysis shows stationary frontal boundary extending
from central Indiana southwestward into the Ozarks.  Ahead of the
front, temperatures have climbed into the middle 70s and SBCAPE
values have reached the 1500-2000J/kg range south of I-70.  This
will be the area of the KILX CWA that will be monitored for
potential severe weather over the next few hours as an upper low
over northern Missouri/southern Iowa shears northeastward and
provides additional synoptic lift.  HRRR is showing scattered
convection across the SE CWA in the warm/unstable airmass...and
additional showers/isolated thunder further northwest in closer
proximity to the upper low between now and about 02z/9pm.  Given
good convergence along the frontal boundary and strong instability,
think a strong wind/large hail threat will exist with any storms
that fire south of I-70 late this afternoon into the early evening.
Once the sun sets and daytime instability wanes, the convection will
weaken and shift eastward into the Ohio River Valley by mid-evening.
After that, mostly cloudy and cool conditions will prevail for the
balance of the night, with low temperatures ranging from the middle
40s northwest of the Illinois River...to the lower 50s far southeast.

&&

.LONG TERM...(Monday through Sunday)
ISSUED AT 300 PM CDT Sun May 1 2016

The upper level trough and surface cyclonic flow is forecast to
remain in place over the Great Lakes region, effecting central and
southeast Illinois through the first part of the week. This will
keep partly sunny and chilly conditions in the area through Wed. In
addition, the cyclonic flow will provide enough focus for
instability showers periodically Mon through Wed. There could be a
break in the scattered pcpn Mon night and Tue, but still keeping a
slight chance of pcpn in the forecast. As the main upper level
system drops down toward Ohio, colder upper level temps will also
arrive, increasing the instability in the area. So have added a
slight chance for thunderstorms, along with the showers for Tue
night and Wed.

Beyond Wed, the pattern should begin to change and sfc ridging
should begin to build into the area. This will push the upper level
system to the east and bring drier weather to the area for the last
half of the weekend. As the high moves across the area, another
weather system will begin to develop in the plains and bring the
return of showers and thunderstorms for possibly next Sunday.

Temps will remain on the cool side through most of the week with the
continued cyclonic flow and general cloudiness. Once the high
pressure moves over the area, temps will begin to warm back up and
should reach into the 70s by the end of the week and into the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1256 PM CDT Sun May 1 2016

IFR ceilings prevail at the central Illinois terminals early this
afternoon: however, latest visible satellite imagery is showing
an appreciable thinning of the overcast. HRRR has consistently
suggested ceilings rising into the MVFR category over the next
couple of hours and have followed this trend accordingly. Think
KPIA/KBMI will be the last sites to improve as cloud cover appears
thickest in this area. With partial sunshine breaking through and
an upper low providing modest synoptic lift, think scattered
showers/thunder will develop this afternoon/evening. Have included
VCTS to cover this possibility. Once daytime instability wanes,
any showers will come to an end after sunset. After that, the low
overcast will spread/develop back southward...with the HRRR
showing IFR ceilings back at all TAF sites between 04z and 06z.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Auten
AVIATION...Barnes
Hazardous weather outlook, May 1, 3:52 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT SUN MAY 1 2016

ILZ027>031-036>038-040>057-061-062-066-071-021100-
CASS-CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
352 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY AS A WEAK COLD FRONT MOVES THROUGH THE AREA. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-067-068-072-073-021100-
CLARK-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
352 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. A
FEW OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH GUSTY WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AS A
WEAK COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM THIS EVENING.

BARNES

In the hours before

Special weather statement, May 1, 6:02 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT SUN MAY 1 2016

ILZ054>056-020000-
MOULTRIE-DOUGLAS-COLES-
602 PM CDT SUN MAY 1 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COLES...EAST
CENTRAL MOULTRIE AND DOUGLAS COUNTIES...

AT 601 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER COOKS MILL...
OR 8 MILES EAST OF SULLIVAN...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TUSCOLA...ARCOLA...ARTHUR...CAMARGO...HUMBOLDT...HINDSBORO...RARDIN...COOKS
MILL...COLES...BOURBON...FAIRGRANGE...CHESTERVILLE AND BUSHTON.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 193 AND 214.

LAT...LON 3951 8852 3971 8851 3987 8820 3955 8800
TIME...MOT...LOC 2301Z 247DEG 20KT 3958 8846

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:02 PM CDTSpecial Weather StatementILXDouglas58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.